Kansas, 2019

Tornadoes and Flooding in Kansas, May 5, 2019

May 5, 2019 · NWS ICT · 41 events in 6 counties and zones

Supercell thunderstorms developed across portions of central Kansas, during the late afternoon and evening of May 5th, 2019. The supercells initially produced large hail, but quickly became tornado producing storms, as they moved east southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$161,000
Crop damage
$900
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Supercell thunderstorms developed across portions of central Kansas, during the late afternoon and evening of May 5th, 2019. The supercells initially produced large hail, but quickly became tornado producing storms, as they moved east southeast. Five different tornadoes ending touching down across Barton, Rice and Reno counties, as the supercell moved to the southeast. As the supercell moved into the Wichita metro area, the storm produced copious amounts of small hail, that covered ground to almost a foot deep, on the west side of Wichita.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 5, 2:13 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, May 5, 2:13 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
313 PM CDT Sun May 5 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 313 PM CDT Sun May 5 2019

Main challenge is the effective frontal boundary placement Tuesday
through Wednesday, especially with regard to diurnal surface
based convection and severe potential. Otherwise, a good signal
for episodic heavy rainfall, mainly nocturnal/early morning both
Monday and Tuesday nights somewhere across the forecast area.

After a chance for strong to severe surface based convection this
evening across western portions of central Kansas, some modest
elevated moisture transport later tonight may support scattered
convection across the Flint Hills and southeast Kansas. Modest
instability and cloud bearing shear combo may support a couple
strong storms.

The cold front will be the focus for organized convection Monday
afternoon/evening. A very unstable airmass is progged ahead of
the front with MLCape values at or above 3000 J/KG over south
central and southeast Kansas by late afternoon/early evening.
Despite modest deep layer shear as shortwave upper ridging moves
across the area, it should be sufficient in tandem with frontal
convergence/lift to promote sustained/organized updrafts and
strong to severe storms. A hail risk initially should transition
to down-burst/outflow wind potential into the evening. The main
weather hazard looks to shift to locally heavy rainfall later in
the evening into a portion of Monday night as the low level jet
ramps up over the surface front owing to strong elevated moisture
transport and higher precipitable water values.

Details beyond Monday night become a bit more uncertain as the
extent of prior convection and mesoscale influences will likely
determine the effective surface boundary position and focus for
the better chances for more robust severe convection. In this
regard, prefer a lean toward the NAM in maintaining a more
southern position to the front through mid-week. This would
likely keep the the best chance for organized severe storms along
or just south of the Kansas border on Tuesday afternoon/evening.
However, there is another decent signal for elevated convection
with embedded heavy rainfall later Tuesday evening/night with
stronger moisture transport within the modest low level jet. There
remains model consensus in lifting out a moderate strength upper
trof across the area during Wednesday. The NAM remains further
south with the effective surface front due to prior mesoscale
convection/complexes, though possibly creeping into portions of
southeast Kansas. The GFS would place most of the forecast area in
the juicy/unstable warm sector with a greater risk for a severe
event. So a conditional, perhaps higher end severe risk is still
possible late Wednesday across portions of far southern Kansas.

Darmofal

.LONG TERM...(Thursday through Sunday)
Issued at 313 PM CDT Sun May 5 2019

Still looks a trend to cooler and generally drier weather for the
end of the week with Kansas between influences of a split upper
flow regime across the CONUS.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1224 PM CDT Sun May 5 2019

As of mid-day, the convective activity that was slowly making its
way across southern Kansas/northern Oklahoma this morning has
diminished quite a bit as it entered the forecast area in less
favorable environmental parameters to support continued
thunderstorm development. Latest satellite and radar imagery shows
that the remaining showers/isolated thunder threat will largely
miss the TAF sites to the south, though VCSH was inserted for an
hour or so for KHUT and KICT as the remnants continue trekking
off to the east. As for later today, the main question will be
regarding potential storms this evening and overnight tonight. For
this TAF issuance, inserted VCTS for now, initially in central
Kansas and then for south central/southeast Kansas. The timing and
coverage of storms will continue to be monitored and updated as
needed with amendments and future issuances this evening. By
tomorrow morning, MVFR cigs are expected to overspread much of the
area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    60  77  59  72 /  30  50  80  40
Hutchinson      58  75  55  69 /  30  50  80  50
Newton          60  75  57  69 /  30  50  80  40
ElDorado        60  77  58  71 /  50  60  80  50
Winfield-KWLD   60  78  60  74 /  40  40  80  40
Russell         56  69  50  62 /  20  60  70  60
Great Bend      56  71  51  64 /  20  50  80  60
Salina          59  73  54  65 /  30  60  80  60
McPherson       58  74  55  68 /  30  60  80  50
Coffeyville     60  79  62  76 /  50  40  80  50
Chanute         59  78  60  73 /  60  60  80  50
Iola            59  78  59  72 /  60  60  80  50
Parsons-KPPF    60  79  60  75 /  60  50  80  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...TAV
Hazardous weather outlook, May 5, 2:53 PM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
353 PM CDT Sun May 5 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-062100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
353 PM CDT Sun May 5 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe storms will be possible this evening generally along and west
of the Kansas turnpike. Large hail up to half dollar size and
damaging wind gust to 65 mph will be possible. Strong storms with
small hail will be possible overnight, mainly east of the Kansas
turnpike after midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe storms will be possible Monday afternoon and early
evening along a southward moving cold front. Large hail will be
possible before transitioning to locally damaging wind gusts. Heavy
rainfall is also likely Monday evening and into Monday night, mainly
across south central and southeast Kansas.

Periodic chances for thunderstorms will continue across the entire
area Tuesday through Wednesday night. Locally heavy rainfall can be
expected with a risk for strong to severe storms. The magnitude and
location for the greatest severe risk is a bit uncertain as it will
depend on the movement and placement of the surface front wavering
across the area. So check back for later updates as confidence on
specific details increases in the next couple of days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is a remote possibility early this evening across
portions of central Kansas, mainly west of highway 14.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 5, 3:58 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
458 PM CDT Sun May 5 2019

KSZ047-048-050-052230-
Ellsworth KS-Rice KS-Barton KS-
458 PM CDT Sun May 5 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Ellsworth County in central Kansas...
  Northwestern Rice County in central Kansas...
  Northeastern Barton County in central Kansas...

* Until 530 PM CDT.

* At 455 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles southeast of Hoisington...
  moving northeast at 20 mph.

Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Hoisington, Claflin, Holyrood, Bushton, Geneseo, Lorraine,
  Frederick, Cheyenne Bottoms and Odin.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.

LAT...LON 3870 9859 3870 9849 3874 9849 3854 9811
      3840 9842 3836 9864 3849 9880
TIME...MOT...LOC 2157Z 245DEG 12KT 3844 9868

VAUGHAN

The radar

The Wichita radar (KICT), 136 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

24 hail, 9 tornado, 5 flood, 3 thunderstorm wind. Local standard time, as filed.

Hail, Barton

When
May 5, 4:23 PM CST
Where
Barton County, 3.04 mi ENE of Cheyenne Bottoms
Measured
2.5 in hail
Property damage
$200
Reported by
Public
Coordinates
38.470, -98.600

The large hail busted a windshield of a vehicle. The report was relayed by county dispatch.

Hail, Barton

When
May 5, 4:59 PM CST
Where
Barton County, 4.8 mi ENE of Ellinwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.380, -98.500

Tornado, Barton

When
May 5, 5:25 PM CST to 5:27 PM CST
Where
Barton County, 4.94 mi SSE of Ellinwood to 5.19 mi SSE of Ellinwood
Rating
EF1
Path length
0.57 mi
Path width
75 yd
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
38.281, -98.554

Minimal damage to a residence was noted. However, significant damage to a few grain bin silos were noted.

Tornado, Rice

When
May 5, 5:30 PM CST to 5:31 PM CST
Where
Rice County, 3.04 mi WSW of Raymond to 2.92 mi WSW of Raymond
Rating
EFU
Path length
0.22 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
38.260, -98.470

Brief touchdown over open country. No damage was reported or surveyed.

Hail, Barton

When
May 5, 5:40 PM CST
Where
Barton County, 4.8 mi ENE of Ellinwood
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
38.380, -98.500

The large hail caused extensive tree damage.

Hail, Rice

When
May 5, 5:41 PM CST
Where
Rice County, 0.54 mi E of Raymond
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
38.280, -98.410

Tornado, Rice

When
May 5, 6:00 PM CST to 6:03 PM CST
Where
Rice County, 3.21 mi SSW of Alden to 3.19 mi SSW of Alden
Rating
EF0
Path length
0.5 mi
Path width
75 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
38.210, -98.350

The tornado moved over open country and produced damage to a center pivot irrigation system.

Tornado, Reno

When
May 5, 6:13 PM CST to 6:15 PM CST
Where
Reno County, 11.86 mi N of Plevna to 11.8 mi N of Plevna
Rating
EF0
Path length
0.35 mi
Path width
200 yd
Reported by
Trained Spotter
Coordinates
38.140, -98.330

A rope tornado moved over open country and blew over a few power line poles.

Hail, Reno

When
May 5, 6:23 PM CST
Where
Reno County, 13.11 mi W of Nickerson
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.170, -98.320

Hail, Rice

When
May 5, 6:26 PM CST
Where
Rice County, 3.75 mi SE of Alden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.212, -98.270

Hail, Sedgwick

When
May 5, 6:27 PM CST
Where
Sedgwick County, 0.55 mi E of Viola
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.480, -97.640

Hail, Reno

When
May 5, 6:29 PM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
38.070, -97.910

Hail, Reno

When
May 5, 6:31 PM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.070, -97.910

Thunderstorm Wind, Reno

When
May 5, 6:33 PM CST
Where
Reno County, 2.82 mi N of Abbyville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.010, -98.210

A trained spotter reported the gust.

Tornado, Reno

When
May 5, 6:34 PM CST to 6:36 PM CST
Where
Reno County, 3.2 mi SSW of Nickerson to 3.08 mi SSW of Nickerson
Rating
EF1
Path length
0.14 mi
Path width
300 yd
Reported by
Emergency Manager
Coordinates
38.108, -98.106

A tornado touched down over open country and then moved across a farmstead causing damage to several of the out buildings.

Tornado, Reno

When
May 5, 6:35 PM CST to 6:37 PM CST
Where
Reno County, 4.03 mi SSW of Nickerson to 4.42 mi SSW of Nickerson
Rating
EF1
Path length
0.4 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
38.095, -98.105

This tornado had a peculiar movement from the northeast to the southwest. It initially touched down, and destroyed a 100 foot long pole barn, lofting some of the 1000 pound girders into a nearby field to the west. The tornado then curled back to the southeast hitting another farmstead further south, collapsing a pole barn and knocking down trees all around a farmhouse. Occupants of the house were home, but were uninjured.

Thunderstorm Wind, Rice

When
May 5, 6:38 PM CST
Where
Rice County, 3.82 mi SSE of Saxman
Measured
87 kt (100 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.230, -98.090

A trained spotter estimated the gust to be 90 to 100 mph.

Hail, Rice

When
May 5, 6:50 PM CST
Where
Rice County, 0.88 mi SW of Sterling
Measured
1.75 in hail
Reported by
Public
Coordinates
38.210, -98.210

Hail, Reno

When
May 5, 6:51 PM CST
Where
Reno County, 4.27 mi SW of Nickerson
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.110, -98.140

Hail, Sumner

When
May 5, 6:52 PM CST
Where
Sumner County, 0.88 mi SE of Conway Spgs
Measured
1.25 in hail
Reported by
Public
Coordinates
37.390, -97.640

Flood, Reno

When
May 5, 6:58 PM CST to 9:58 PM CST
Where
Reno County, 0.54 mi W of Nickerson to 0.41 mi NW of Nickerson
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Trained Spotter
Coordinates
38.150, -98.090

Street flooding, up to curb level occurred in town.

Tornado, Reno

When
May 5, 7:00 PM CST to 7:01 PM CST
Where
Reno County, 3.09 mi SW of South Hutchinson to 2.98 mi SW of South Hutchinson
Rating
EFU
Path length
0.18 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.002, -97.964

Brief touchdown over open country.

Hail, Reno

When
May 5, 7:04 PM CST
Where
Reno County, 2.04 mi SSE of Willowbrook
Measured
1 in hail
Reported by
Public
Coordinates
38.072, -97.987

Hail, Sedgwick

When
May 5, 7:08 PM CST
Where
Sedgwick County, 0.55 mi W of Colwich
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.780, -97.540

Tornado, Reno

When
May 5, 7:20 PM CST to 7:21 PM CST
Where
Reno County, 2.76 mi S of South Hutchinson to 2.83 mi S of South Hutchinson
Rating
EFU
Path length
0.27 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
37.990, -97.920

Brief touchdown over open country.

Hail, Reno

When
May 5, 7:25 PM CST
Where
Reno County, 2.29 mi ENE of Yoder
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.940, -97.830

Flood, Rice

When
May 5, 7:38 PM CST to 9:38 PM CST
Where
Rice County, 2.8 mi E of Raymond to 0.75 mi W of Sterling
Cause
Heavy Rain
Property damage
$100
Crop damage
$500
Reported by
Emergency Manager
Coordinates
38.281, -98.368

Numerous roads were impacted by high water from Chase to Sterling in southern Rice county.

Tornado, Sumner

When
May 5, 7:39 PM CST to 7:43 PM CST
Where
Sumner County, 1.77 mi NW of Wellington to 1.8 mi NNW of Wellington
Rating
EF0
Path length
0.79 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
37.290, -97.420

Brief touch down over open country. A loafer shed was hit and some damage was reported.

Hail, Sedgwick

When
May 5, 8:19 PM CST
Where
Sedgwick County, 3.84 mi NNE of Goddard
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.721, -97.553

Thunderstorm Wind, Sumner

When
May 5, 8:20 PM CST
Where
Sumner County, 4.37 mi WSW of Oxford
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.250, -97.240

A trained spotter estimated 60-65 mph winds.

Hail, Sedgwick

When
May 5, 8:35 PM CST
Where
Sedgwick County, 3.89 mi NW of (Ict)wichita Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.690, -97.480

The hail was mainly dime size or smaller but it ended up covering the ground. A few bigger stones were quarter size.

Hail, Sedgwick

When
May 5, 8:36 PM CST
Where
Sedgwick County, 3.89 mi NW of (Ict)wichita Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.690, -97.480

The hail covered the ground to almost 6 inches deep. Some of the hail piles remained until the next morning.

Hail, Sedgwick

When
May 5, 8:43 PM CST
Where
Sedgwick County, 0.8 mi WNW of (Ict)wichita Arpt
Measured
0.75 in hail
Reported by
Official NWS Observations
Coordinates
37.655, -97.443

The penny sized hail covered the ground at the National Weather Service office.

Flood, Sedgwick

When
May 5, 8:50 PM CST to 10:50 PM CST
Where
Sedgwick County, 2.68 mi NW of (Ict)wichita Arpt to 4.3 mi NW of (Ict)wichita Arpt
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Trained Spotter
Coordinates
37.677, -97.465

High water was reported along Maple Street in West Wichita from Maize Road to 135th Street.

Flood, Sumner

When
May 5, 8:52 PM CST to 11:52 PM CST
Where
Sumner County, 1.38 mi S of Oxford to 1.17 mi S of Oxford
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.260, -97.170

Water was reported flowing over Oxford Road south of Oxford.

Hail, Cowley

When
May 5, 8:55 PM CST
Where
Cowley County, 0.88 mi NE of Arkansas City
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
37.080, -97.040

Flood, Sedgwick

When
May 5, 9:00 PM CST to 11:00 PM CST
Where
Sedgwick County, 3.21 mi NNW of (Ict)wichita Arpt to 2.68 mi NNW of (Ict)wichita Arpt
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
NWS Employee
Coordinates
37.690, -97.460

One to two feet of water was reported over portions of Maize Road, north of Maple.

Hail, Cowley

When
May 5, 9:02 PM CST
Where
Cowley County, 1.79 mi ESE of Arkansas City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.060, -97.020

Hail, Sedgwick

When
May 5, 9:06 PM CST
Where
Sedgwick County, 3.44 mi NW of Peck
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.510, -97.420

Sixty to seventy mph winds were reported with the golf ball size hail.

Hail, Cowley

When
May 5, 9:21 PM CST
Where
Cowley County, 4.1 mi NNW of Silverdale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.080, -96.940

Hail, Sumner

When
May 5, 9:57 PM CST
Where
Sumner County, 2.15 mi NW of Oxford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.300, -97.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819921, 819922, 816482, 816487, 819923, 819924, 816488, 816491, 819925, 819926, 819927, 819928, 819930, 819936, 816492, 816506, 819937, 819938, 819939, 819940, 821769, 816512, 821745, 821746, 816513, 821747, 821770, 816514, 821749, 821763, 821750, 821753, 821757, 821764, 821765, 821758, 821766, 821759, 821760, 821761, and more.